Science in the News
Study Suggests Certain Antibiotics May Elevate Heart Risks in Older Adults
May 28, 2014
According to a recent study by Rao and colleagues,1 azithromycin increased mortality and arrhythmias in the first five days of treatment compared to amoxicillin. Levofloxacin also increased these risks over a 10-day course of treatment in veterans receiving care at the Department of Veterans Affairs.
This issue first received attention in a study published in 2012 in the New England Journal of Medicine.2 In that study, Ray and colleagues found that azithromycin was associated with an increase in cardiovascular and all-cause deaths compared to amoxicillin (hazard ratios 2.88 and 1.85, respectively) in a primarily female Medicaid cohort.
Based on this finding and additional clinical evaluation, the FDA required azithromycin labeling to include information related to the risk for abnormal changes in the electrical activity of the heart.3 The FDA warned that individuals at particular risk are those with QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate or arrhythmias or those using certain drugs to treat abnormal heart rhythms.
Subsequently, a study carried out in Denmark reported finding no association between azithromycin and arrhythmias or death.4 The population in this study was young to middle-aged adults with an average age of about 40 years.
To further explore this issue, Rao and colleagues conducted a nationwide retrospective cohort study using the records of 14 million people at 140 VA Medical Centers and 600 community-based outpatient clinics who received care between September 1999 and April 2012. The researchers documented all-cause mortality and serious cardiac arrhythmias during the first five days and again for days six through 10 after azithromycin, levofloxacin or amoxicillin were dispensed.
Based on data from over 1.7 million dispensed antibiotic prescriptions (979,380 for amoxicillin, 594,792 for azithromycin, 201,798 for levofloxacin), azithromycin use was associated with hazard ratios of 1.47 for mortality and 1.77 for severe arrhythmias when compared to amoxicillin during the first 5 days of therapy. Treatment with levofloxacin was associated with hazard risks of 2.49 for mortality and 2.43 for arrhythmias within the first 5 days with continued elevated risk days 6 through 10, compared to amoxicillin. These findings are consistent with the traditional course of treatment for these drugs: five days for azithromycin and 10 days for levofloxacin and amoxicillin.
Once the data was adjusted for certain potential confounders, the risk of death was highest for levofloxacin and risk of arrhythmia was similar for azithromycin and levofloxacin. Even so, these risks were relatively small for both antibiotics. Using amoxicillin as a reference, the number needed to harm for azithromycin is about 1 in 10,700 and 1 in 2,500 for levofloxacin.
The authors noted that the strengths of their study include: the large sample size, availability of electronic health records and claims data, the nationwide population and the availability of pharmacy dispensation data. The researchers also acknowledged the inherent limitations of a retrospective observational study lacking random allocation. In addition, they collected data on only three antibiotics, making it impossible to determine if a safer alternative exists. Nevertheless, their study findings may provide information for describing the potential risks of antibiotic therapy and for selecting antibiotics for older patients, particularly those with cardiac risk factors who may require alternative antibiotics.
1 Rao GA, Mann JR, Shoaibi A, Bennett CL, Nahhas G, Sutton SS, Jacob S, Strayer SM. Azithromycin and levofloxacin use and increased risk of cardiac arrhythmia and death. Ann Fam Med. 2014;12(2):121–127
2 Ray WA, Murray KT, Hall K, Arbogast PG, Stein CM. Azithromycin and the risk of cardiovascular death. N Engl J Med 2012;366:1881–1890
3 FDA Drug Safety Communication. Azithromycin (Zithromax or Zmax) and the risk of potentially fatal heart rhythms. http://www.fda.gov/drugs/drugsafety/ucm341822.htm. Accessed March 11, 2014.
4 Svanström H, Pasternak B, Hviid A. Use of azithromycin and death from cardiovascular causes. N Engl J Med. 2013;368(18):1704–1712.